Pennsylvania, 2005

Flooding in Pennsylvania, March 29, 2005

March 29, 2005 · NWS PBZ · 3 events in 3 counties and zones

1 ft at 330 PM, and fell below flood stage at 5 PM. Lock 3 Elizabeth rose to flood stage (20 feet) at 430 PM, crested at 20 ft, and fell below flood stage at 5 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On the Monongahela River, Lock 4 Charleroi rose to flood stage (28 feet) at 1 PM, crested at 28.1 ft at 330 PM, and fell below flood stage at 5 PM. Lock 3 Elizabeth rose to flood stage (20 feet) at 430 PM, crested at 20 ft, and fell below flood stage at 5 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 29, 11:00 AM EST, 2 hours earlier.

Area forecast discussion, Mar 29, 11:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EST TUE MAR 29 2005

.SHORT TERM (REST OF TODAY THROUGH WEDNESDAY)...
RECENT SATELLITE DATA SHOWS CLOUDS BEGINNING TO BREAK UP ACROSS
PARTS OF THE UPPER OHIO VALLEY, SO THE FORECAST OF PARTLY CLOUDY
APPEARS REASONABLE FOR THIS AFTERNOON. DUE TO THE EXPECTED
INCREASE IN SOLAR RADIATION, CURRENT TEMPERATURES IN THE
40S CAN STILL REACH HIGHS NEAR 60 THIS AFTERNOON.

AM CONSIDERING MENTION OF PATCHY FOG FOR WEDNESDAY MORNING, DUE TO
CURRENT LOW LEVEL MOIST CONDITIONS AND INVERSION FORMATION
TONIGHT. HOWEVER, THERE MAY BE SUFFICIENT WIND TO KEEP
VISIBILITIES FROM GETTING LOW ENOUGH FOR PUBLIC CONCERNS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 258 AM EST TUE MAR 29 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
RIDGE OF HIGH PRESSURE BUILDING INTO THE FORECAST AREA TODAY WILL
BRING SLOW CLEARING WITH SOME SUNSHINE BY AFTERNOON. A FEW RAIN
SHOWERS MAY LINGER IN THE SOUTHERN MOUNTAINS THIS AM BEFORE ENDING.
THE HIGH PRESSURE WILL BRING DRY WEATHER FOR TUESDAY NIGHT INTO
WEDNESDAY EVENING. A COLD FRONT APPROACHING THURSDAY WILL BRING A
RISK OF SHOWERS BY DAYBREAK THURSDAY WITH A CHANCE OF SHOWERS
THROUGH THE DAY.

LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A STORM MOVING OUT OF THE SOUTHEAST ON FRIDAY WILL BRING SHOWERS FOR
THURSDAY NIGHT THROUGH THE DAY FRIDAY AND INTO SATURDAY MORNING BEFORE
ENDING. THE COLD FRONT WITH THE SYSTEM WILL BRING COOLER TEMPS FOR
THE WEEKEND WITH DRY WEATHER FOR LATE SATURDAY THROUGH MONDAY AS A
RIDGE OF HIGH PRESSURE DOMINATES.

AVIATION...
IFR/MVFR CEILINGS EARLY THIS MORNING WILL CLEAR BY AFTERNOON WITH
VFR CONDITIONS EXPECTED AT ALL AIRPORTS BY 18Z. A RIDGE OF HIGH
PRESSURE BUILDING IN THIS AFTERNOON WILL KEEP VFR CONDITIONS THROUGH
TONIGHT.

PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 29, 5:20 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 AM EST TUE MAR 29 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-301018-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
520 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Washington

When
March 29, 1:00 PM EST to 5:00 PM EST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.000, -75.717

Flood, Westmoreland

When
March 29, 1:00 PM EST to 5:00 PM EST
Where
Westmoreland forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Allegheny

When
March 29, 4:30 PM EST to 5:00 PM EST
Where
Allegheny forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.467, -78.717

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436735, 5436736, 5436734.